Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2017, 7:48 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 7:48 PM CDT (00:48 UTC)
- Expired
- Apr 19, 2017, 8:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 7:51 PM CDT | HAIL 1 | 2 E Ellinwood, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 3415 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
985
WUUS53 KICT 200048
SVRICT
KSC009-053-159-200145-
/O.NEW.KICT.SV.W.0056.170420T0048Z-170420T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
748 PM CDT WED APR 19 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Rice County in central Kansas...
Southern Ellsworth County in central Kansas...
Southeastern Barton County in central Kansas...
* Until 845 PM CDT
* At 747 PM CDT, a severe thunderstorm was located near Ellinwood,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Great Bend, Lyons, Sterling, Ellinwood, Claflin, Little River,
Chase, Holyrood, Bushton, Geneseo, Alden, Lorraine, Raymond,
Frederick, Cheyenne Bottoms and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. This storm has a history of producing large hail. Seek
shelter now.
&&
LAT...LON 3861 9847 3870 9822 3853 9831 3853 9792
3818 9792 3817 9847 3826 9847 3826 9892
TIME...MOT...LOC 0047Z 261DEG 24KT 3841 9855
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
METZGER3 follow-up statements
205
WWUS53 KICT 200100
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
800 PM CDT WED APR 19 2017
KSC009-053-159-200145-
/O.CON.KICT.SV.W.0056.000000T0000Z-170420T0145Z/
Rice KS-Ellsworth KS-Barton KS-
800 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR RICE...SOUTHERN ELLSWORTH AND SOUTHEASTERN BARTON COUNTIES...
At 759 PM CDT, a severe thunderstorm was located 6 miles southwest of
Bushton, or 8 miles southeast of Claflin, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Great Bend, Lyons, Sterling, Ellinwood, Claflin, Little River, Chase,
Holyrood, Bushton, Geneseo, Alden, Lorraine, Raymond, Frederick,
Cheyenne Bottoms and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3861 9847 3870 9822 3853 9831 3853 9792
3818 9792 3817 9847 3826 9847 3826 9892
TIME...MOT...LOC 0059Z 261DEG 24KT 3842 9844
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
METZGER606
WWUS53 KICT 200113
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
813 PM CDT WED APR 19 2017
KSC009-200122-
/O.CAN.KICT.SV.W.0056.000000T0000Z-170420T0145Z/
Barton KS-
813 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has and has
weakend. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and south central Kansas.
LAT...LON 3861 9847 3870 9822 3853 9831 3853 9792
3818 9792 3817 9847
TIME...MOT...LOC 0112Z 261DEG 24KT 3844 9834
$$
KSC053-159-200145-
/O.CON.KICT.SV.W.0056.000000T0000Z-170420T0145Z/
Rice KS-Ellsworth KS-
813 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR RICE AND SOUTHERN ELLSWORTH COUNTIES...
At 812 PM CDT, a severe thunderstorm was located near Chase, or 9
miles northwest of Lyons, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lyons, Sterling, Little River, Chase, Holyrood, Bushton, Geneseo,
Alden, Lorraine, Raymond, Frederick and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3861 9847 3870 9822 3853 9831 3853 9792
3818 9792 3817 9847
TIME...MOT...LOC 0112Z 261DEG 24KT 3844 9834
HAIL...1.00IN
WIND...60MPH
$$
METZGER182
WWUS53 KICT 200127
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
827 PM CDT WED APR 19 2017
KSC053-200137-
/O.CAN.KICT.SV.W.0056.000000T0000Z-170420T0145Z/
Ellsworth KS-
827 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELLSWORTH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and south central Kansas.
LAT...LON 3852 9847 3852 9792 3818 9792 3817 9847
TIME...MOT...LOC 0127Z 275DEG 22KT 3831 9821
$$
KSC159-200145-
/O.CON.KICT.SV.W.0056.000000T0000Z-170420T0145Z/
Rice KS-
827 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR RICE COUNTY...
At 827 PM CDT, a severe thunderstorm was located over Lyons, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lyons, Sterling, Little River, Chase, Bushton, Geneseo, Alden,
Raymond, Frederick and Silica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3852 9847 3852 9792 3818 9792 3817 9847
TIME...MOT...LOC 0127Z 275DEG 22KT 3831 9821
HAIL...1.00IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:14 PM CDT, 34 minutes earlier.
Area forecast discussion, Apr 19, 7:14 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 714 PM CDT Wed Apr 19 2017 ...Updated for Aviation Discussion... .SHORT TERM...(This evening through Saturday night) Issued at 303 PM CDT Wed Apr 19 2017 Expecting thunderstorms to develop rapidly along the cold front around 5pm for Central Kansas, as it continues to move southward and cooler mid-level air approaches from the west to weaken the cap. Severe weather is likely with upper level jet winds now spreading east overtop the unstable airmass which will boost wind shear values. This combined with very steep mid-level lapse rates could result in large hail greater than 2 inches, as long storms can stay discrete long enough before they transition to a line and anvil seeding begins. Damaging winds will become the primary threat as the storms transition into a line. There is a small chance for a tornado to occur before sunset if a thunderstorm outflow boundary moves perpendicular to the frontal boundary and a strong updraft develops over that intersection of the two boundaries. Surface high pressure will build into the area on Thursday with rain showers tapering off across Southeast Kansas by Thursday afternoon. Daytime highs will be cooler than Wednesday and closer to seasonal averages. Meanwhile the next weather system is currently offshore from the Northwest coastline and will move southeast across the Rockies on Thursday night. Showers/embedded thunderstorms will spread northward from Oklahoma into Kansas ahead of this weather system for late Thursday night. The showers/storms look to become more numerous during the day on Friday/Friday night as low-level moisture transport increases ahead of deepening upper level PV wave, especially for locations south of highway 54. Some of those locations could see heavy rainfall at times with amounts of 1 to 3 inches possible, this combined with tonights and Thursday morning rainfall could push the one to three day totals into the 2-4 inch range with some locally higher amounts possible. Minor flooding and rises on rivers across Southeast Kansas are conceivable, therefore we will hoist a flood watch for late Thursday night-Friday night. The wind shear will be very strong ahead of the main PV wave Friday afternoon over Southeast Kansas but elevated instability is limited, however the strong upper level forcing ahead of the PV wave itself could still generate a few strong thunderstorms. Daytime temperatures will be cool and below normal on Friday as the surface front remains south of the area. The cool below normal temperatures will continue into Saturday as rain showers quickly dwindle over Southeast Kansas Saturday morning. .LONG TERM...(Sunday through Wednesday) Issued at 303 PM CDT Wed Apr 19 2017 Modest upper level riding will develop over the central plains on Sunday with a deep meridional trough digging across the Southeast states on Monday. This will sweep out all of remaining rich gulf moisture from the entire US and push it all the way into the southern areas of the Gulf of Mexico region. Therefore confidence is high that dry weather will prevail on Sunday into early next week before some recovery of moisture pushes back northward for Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 713 PM CDT Wed Apr 19 2017 Scattered thunderstorms, some of which will be strong/severe with large hail, damaging winds and heavy rainfall, will continue propagating southeast into south-central and eventually southeast Kansas this evening and overnight, along a southeastward moving cold front. Thinking the greatest threat for severe weather will be generally along/northwest of Flint Hills before midnight. Included TEMPO groups for +TSRA at Salina and Great Bend; imagine I'll eventually need to do the same at Hutchinson, Wichita and Chanute. Breezy north winds and clearing skies expected once the storms pass, prevailing through Thursday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 53 68 50 55 / 70 10 40 90 Hutchinson 51 68 48 53 / 70 0 20 80 Newton 51 67 48 54 / 70 10 20 80 ElDorado 53 68 50 55 / 70 20 30 90 Winfield-KWLD 55 67 51 56 / 70 20 50 90 Russell 47 70 47 54 / 30 0 10 70 Great Bend 48 70 47 52 / 40 0 20 80 Salina 49 69 48 55 / 60 0 10 70 McPherson 50 68 47 53 / 70 0 20 80 Coffeyville 58 66 53 60 / 60 60 70 90 Chanute 56 66 51 57 / 70 60 40 90 Iola 55 67 50 57 / 70 50 30 80 Parsons-KPPF 57 66 52 58 / 70 60 60 90 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch from late Thursday night through Saturday morning for KSZ069-083-092>096-098>100. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...ADK
Hazardous weather outlook, Apr 19, 3:59 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 359 PM CDT Wed Apr 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 359 PM CDT Wed Apr 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong winds will continue through the late afternoon hours. Please see the latest wind advisory in effect. Thunderstorms will develop and affect central Kansas through the evening hours and then form a line of storms and continue to move southward. The greatest risk for severe storms is expected across central Kansas and portions of south central Kansas. The primary threats will be large hail around two inches and damaging winds to 70 mph. A brief tornado is also possible until sunset over central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another powerful storm system will affect the area Thursday night through Saturday. A few strong storms will be possible on Friday afternoon and evening, generally east of the Kansas turnpike. Excessive rainfall and minor lowland flooding is likely Friday and Friday night across much of the area, including significant rises on some rivers and creeks. See latest flood watch for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed into the late evening hours across central Kansas today. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Apr 19, 6:58 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 W ELLSWORTH 38.74N 98.27W
04/19/2017 E1.25 INCH ELLSWORTH KS LAW ENFORCEMENT
HALF DOLLAR SIZE HAIL REPORTED AT 9TH AND OLD 40 WEST OF
ELLSWORTH.
&&
CDJLocal storm report, Apr 19, 7:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL ELLSWORTH 38.74N 98.23W
04/19/2017 E1.00 INCH ELLSWORTH KS LAW ENFORCEMENT
&&
CDJLocal storm report, Apr 19, 7:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 2 SW KANOPOLIS 38.69N 98.18W
04/19/2017 E1.25 INCH ELLSWORTH KS TRAINED SPOTTER
&&
RBLLocal storm report, Apr 19, 7:15 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL ELLSWORTH 38.74N 98.23W
04/19/2017 E1.25 INCH ELLSWORTH KS PUBLIC
&&
CDJLocal storm report, Apr 19, 7:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 NW KANOPOLIS 38.72N 98.17W
04/19/2017 E1.00 INCH ELLSWORTH KS TRAINED SPOTTER
&&
CDJLocal storm report, Apr 19, 7:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL 2 NNE GREAT BEND 38.39N 98.79W
04/19/2017 E1.00 INCH BARTON KS TRAINED SPOTTER
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 54 min |
| Apr 19, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Saline | 55 min |
| Apr 19, 7:45 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 36 min |
| Apr 19, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 21 min |
| Apr 19, 8:41 PM CDT | Special Weather Statement | ICT | Rice | 34 min |
| Apr 19, 8:48 PM CDT | Special Weather Statement | ICT | McPherson | 27 min |
| Apr 19, 9:00 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 45 min |
| Apr 19, 9:23 PM CDT | Special Weather Statement | ICT | Marion | 37 min |
| Apr 19, 9:39 PM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| Apr 19, 9:43 PM CDT | Special Weather Statement | ICT | Reno | 32 min |
| Apr 19, 10:24 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 51 min |
| Apr 19, 10:59 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 46 min |
| Apr 19, 11:43 PM CDT | Special Weather Statement | ICT | Harvey, Kingman, Sedgwick | 47 min |
| Apr 20, 12:04 AM CDT | Special Weather Statement | ICT | Butler | 26 min |
| Apr 20, 1:35 AM CDT | Special Weather Statement | ICT | Woodson | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.